New Mexico, 2005

Hail in New Mexico, August 28, 2005

August 28, 2005 · NWS ABQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 28, 2:30 AM MST, 9 hours 50 minutes earlier.

Area forecast discussion, Aug 28, 2:30 AM MST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 AM MDT SUN AUG 28 2005

.DISCUSSION...AXIS OF CYCLONICALLY CURVED UPPER JET FORECAST TO
EXTEND FROM NE AZ TO VICINITY OF FAR SE NM TODAY...AN ORIENTATION
THAT WILL BE MORE NW TO SE THAN WAS THE CASE ON SATURDAY THANKS TO
AMPLIFICATION OF THE UPSTREAM RIDGE.

WITHIN THE NWLY JET CORE...GFS DEPICTS ANOTHER SHORT-WAVE TROUGH AND
ATTENDANT SPEED MAX FORECAST TO TRANSLATE SEWD PLACING CENTRAL/EC
ZONES BENEATH REGION OF ENHANCED UPPER LEVEL DIVERGENCE FOR THE
AFTERNOON. NAM HAS A SIMILAR UL PATTERN BUT IT/S NOT QUITE AS SHARP
WITH THE SHORT-WAVE TROUGH AND KEEPS BEST UL DIVERGENCE FIELD JUST
SOUTHEAST OF OUR CWA.  EITHER WAY...ANOTHER ACTIVE DAY IN STORE WITH
THE BEST POTENTIAL FOR ORGANIZED AND POSSIBLY SEVERE STORMS FROM THE
EAST SLOPES OF THE SANDIA/MANZANO MOUNTAINS EXTENDING SOUTH INTO
LINCOLN COUNTY AND EASTWARD ACROSS THE EC/SE PLAINS. VERTICAL WIND
PROFILES WILL BE FAVORABLE TO SUPPORT A FEW SEVERE STORMS...BUT
INSTABILITY SHOULD NOT BE AS GREAT GIVEN COOLER TEMPERATURES.
EXCEPTION COULD BE ACROSS SOCORRO AND LINCOLN COUNTIES WHERE
CONVECTIVE PARAMETERS LOOK PRIME FOR SEVERE.

SHRA/TSRA LINGERING OVER SE ZONES TONIGHT...BUT DECREASING TREND
TOWARD DAYBREAK AS BEST UPPER LEVEL DYNAMICS SHIFT SOUTH OF OUR
AREA. FLOW ALOFT THEN BECOMES NORTH TO NORTHEAST BY EARLY MONDAY AND
MONDAY STILL APPEARS TO BE A DOWN DAY WITH OVERALL DRYING AND
STABILIZING OF THE AIR MASS.  RIDGE THEN FLATTENS AS THE AXIS
PIVOTS/LEANS EASTWARD OVER THE AREA TUE/WED. LOOKS MAINLY DRY AND
WARM. MORE ACTIVE AGAIN AS UPPER FLOW SHIFTS TO SOUTHWEST AND
ANOTHER BOUNDARY SLIDES INTO THE PLAINS. THERE MAY BE SOME POTENTIAL
FOR SUBTROPICAL MOISTURE TO RETURN LATE NEXT WEEK...WITH THE UPPER
HIGH CENTER FORECASTED OVER TEXAS/OKLAHOMA.  KJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  92  53  91  56 /  10   0   0   0
GALLUP..........................  87  45  87  47 /  10   0   0   0
GRANTS..........................  88  46  87  48 /  20  10   0   0
GLENWOOD........................  93  53  92  54 /  20  10  10  10
CHAMA...........................  79  39  80  41 /  20  10   0   0
LOS ALAMOS......................  82  47  83  49 /  20  10   0   0
RED RIVER.......................  72  36  73  36 /  40  20  10   0
TAOS............................  81  42  83  45 /  20  20   0   0
SANTA FE........................  82  49  84  51 /  30  20   0   0
SANTA FE AIRPORT................  85  52  86  54 /  20  20   0   0
ESPANOLA........................  85  49  87  52 /  20  20   0   0
ALBUQUERQUE HEIGHTS.............  89  62  87  65 /  20  20   0   0
ALBUQUERQUE VALLEY..............  90  57  89  60 /  20  20   0   0
ALBUQUERQUE FOOTHILLS...........  86  59  85  61 /  30  20   0   0
ALBUQUERQUE WEST MESA...........  89  61  88  63 /  20  20   0   0
SOCORRO.........................  92  58  90  60 /  20  20   0   0
SANDIA PARK/CEDAR CREST.........  82  53  83  54 /  40  20  10   0
MORIARTY/ESTANCIA...............  82  48  84  49 /  50  30  10   0
CARRIZOZO.......................  89  59  88  59 /  30  40   0  10
RUIDOSO.........................  79  52  78  51 /  50  50  20  20
RATON...........................  81  46  85  47 /  40  20   0   0
LAS VEGAS.......................  76  49  83  49 /  50  30  10   0
ROY.............................  80  53  83  53 /  40  30   0   0
CLAYTON.........................  84  58  87  56 /  30  20   0   0
SANTA ROSA......................  85  58  88  58 /  50  50  10  10
TUCUMCARI.......................  86  61  91  62 /  50  40   0   0
FORT SUMNER.....................  85  59  87  59 /  50  50  10  10
CLOVIS..........................  84  60  88  62 /  50  40  10   0
PORTALES........................  86  61  89  61 /  50  40  10   0
ROSWELL.........................  87  65  89  64 /  50  50  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

41
Hazardous weather outlook, Aug 28, 5:00 AM MST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN AUG 28 2005

NMZ001>021-026-291200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT SUN AUG 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

A FEW SEVERE STORMS WILL BE POSSIBLE ACROSS PORTIONS OF CENTRAL AND
EASTERN NEW MEXICO THIS AFTERNOON AND EVENING. IN PARTICULAR...
AREAS ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN EXTENDING
SOUTHWARD INTO EASTERN SOCORRO AND LINCOLN COUNTIES THEN EAST ACROSS
THE HIGH PLAINS OF EAST CENTRAL AND SOUTHEAST NEW MEXICO WILL BE
FAVORED FOR SEVERE WEATHER LATER TODAY. ALTHOUGH LARGE HAIL...HEAVY
RAIN AND WIND GUSTS BETWEEN 50 AND 60 MPH WILL BE THE PRIMARY
THREATS...AN ISOLATED TORNADO CANNOT BE RULED OUT GIVEN MODERATELY
STRONG VERTICAL WIND SHEAR.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY HAZARDOUS WEATHER TO THE NWS OFFICE IN
ALBUQUERQUE.  CONTACT OUR OFFICE TOLL FREE AT 1-888-386-7637 OR
VISIT WWW.SRH.NOAA.GOV/ABQ AND CLICK ON SUBMIT STORM REPORTS.

KJ

In the hours before

Special weather statement, Aug 28, 10:49 AM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1149 AM MDT SUN AUG 28 2005

NMZ016-017-281845-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-LINCOLN COUNTY HIGH
PLAINS/HONDO VALLEY-

...STRONG THUNDERSTORM MOVING OVER CENTRAL LINCOLN COUNTY...

AT 1147 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAINFALL...WINDS UP
TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR ENCINOSO.
MOVEMENT WAS SOUTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ARABELA...GLENCOE...
LINCOLN AND SAN PATRICIO.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR
NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

23
Special weather statement, Aug 28, 11:42 AM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1242 PM MDT SUN AUG 28 2005

NMZ008-010-011-014>017-019-026-290200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA
VALLEY-CHAVES COUNTY PLAINS-GUADALUPE MOUNTAINS OF CHAVES
COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE
VALLEY-SANDIA/MANZANO MOUNTAINS-SOUTHWEST MOUNTAINS/UPPER GILA
REGION-WEST CENTRAL MOUNTAINS-
1242 PM MDT SUN AUG 28 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM MDT SUNDAY
EVENING...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
751 IN EFFECT UNTIL 800 PM MDT SUNDAY EVENING FOR THE
FOLLOWING AREAS

IN NORTH AND CENTRAL NEW MEXICO THIS WATCH INCLUDES 4 COUNTIES

  CHAVES          LINCOLN     EASTERN SOCORRO    TORRANCE

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITHIN
THE WATCH AREA. REMAIN ALERT AND CONTINUE TO LISTEN TO NOAA WEATHER
RADIO OR YOUR LOCAL COMMERICAL RADIO OR TELEVISION OUTLETS FOR LATEST
STATEMENTS AND POSSIBLE WARNINGS FOR YOUR LOCATION.

23
Special weather statement, Aug 28, 11:57 AM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1257 PM MDT SUN AUG 28 2005

NMZ016-017-281945-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-LINCOLN COUNTY HIGH
PLAINS/HONDO VALLEY-

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO.

...STRONG THUNDERSTORM MOVING SOUTH CENTRAL LINCOLN COUNTY...

AT 1255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAINFALL...WINDS UP
TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR SAN
PATRICIO. MOVEMENT WAS SOUTH AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE GLENCOE...HONDO AND
LINCOLN.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR
NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

23
Special weather statement, Aug 28, 12:18 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
118 PM MDT SUN AUG 28 2005

NMZ026-282015-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO.

...STRONG THUNDERSTORM MOVING FAR SOUTHWEST CHAVES COUNTY...

AT 112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAINFALL...WINDS UP
TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES WEST OF
DUNKEN. MOVEMENT WAS SOUTH AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHWESTERN CHAVES
COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR
NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

23

The radar

The Holloman AFB radar (KHDX), 72 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
August 28, 12:20 PM MST
Where
Lincoln County, 14 mi NE of Ruidoso
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.483, -105.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464858.